Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 219, NWS Dodge City, KS

August 9, 2014Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2014, 6:43 PM CDT for Stanton County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 6:43 PM CDT (23:43 UTC)
Expired
Aug 9, 2014, 7:45 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:10 PM CDTHAIL 18 N Manter, KSMOST OF THE HAIL HAS BEEN PEA SIZE OR A LITTLE LARGER.
Aug 9, 7:46 PM CDTHAIL 0.8811 Nw Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KDDC 092343
SVRDDC
KSC187-100045-
/O.NEW.KDDC.SV.W.0219.140809T2343Z-140810T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 745 PM CDT

* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF JOHNSON CITY...AND MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3773 10153 3755 10154 3761 10204 3773 10204
TIME...MOT...LOC 2343Z 282DEG 12KT 3768 10188

HAIL...1.00IN
WIND...60MPH

$$

18
3 follow-up statements
341 
WWUS53 KDDC 100010
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT SAT AUG 9 2014

KSC187-100045-
/O.CON.KDDC.SV.W.0219.000000T0000Z-140810T0045Z/
STANTON KS-
710 PM CDT SAT AUG 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
STANTON COUNTY UNTIL 745 PM CDT...

AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF MANTER...AND MOVING SOUTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BIG BOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3773 10153 3755 10154 3761 10204 3773 10204
TIME...MOT...LOC 0010Z 282DEG 12KT 3763 10195

HAIL...1.00IN
WIND...60MPH

$$

18
301 
WWUS53 KDDC 100033
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT SAT AUG 9 2014

KSC187-100045-
/O.CON.KDDC.SV.W.0219.000000T0000Z-140810T0045Z/
STANTON KS-
733 PM CDT SAT AUG 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANTON COUNTY UNTIL 745 PM CDT...

AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MANTER...AND MOVING SOUTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL STANTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3772 10175 3758 10174 3761 10200 3772 10195
TIME...MOT...LOC 0032Z 282DEG 12KT 3761 10187

HAIL...1.00IN
WIND...60MPH

$$

18
695 
WWUS53 KDDC 100040
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT SAT AUG 9 2014

KSC187-100050-
/O.EXP.KDDC.SV.W.0219.000000T0000Z-140810T0045Z/
STANTON KS-
740 PM CDT SAT AUG 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STANTON COUNTY
WILL EXPIRE AT 745 PM CDT/645 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 3772 10175 3758 10174 3761 10200 3772 10195
TIME...MOT...LOC 0040Z 282DEG 12KT 3760 10186

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:33 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 3:33 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT Sat Aug 9 2014

...Update to short term...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT AUG 9 2014

...Main concern in the short term period is dealing with a mesoscale
convective system tonight...

Tonight:

Currently watching convection develop across the high plains of eastern
Colorado. Convective allowing models have come into good agreement with
an eastward (or even southeast) propagating MCS across the outlook area
this evening. The GFS is conservative with development, and this model
was not used, since it seems to be the outlier. Used a blend of the
HRRR/4 km NAM, and both cores of the WRF for pop arrangement. Have increased
pops to likely and also have increased QPF amounts for the eastern 2/3'rds
of the forecast area of responsibility. Think the highest chances for
severe weather and heavy rain is across the northern zones. All this
activity is driven by an upper level disturbance moving out of northern
Colorado. Forecast pwats are in the 1.5-2.0" range with moist
adiabatic soundings, which suggests that precipitation loading is a distinct
possibility. In addition, lower levels are forecast to be mixed with
DCAPE already present per SPC mesoanalysis. Combining all this together
suggests the potential for wet microbursts with 60+ mph associated outflow
winds once convection is mature. For hail, using the Large Hail Parameter
comes up with a value of 3, but this is being liberal with individual
thermodynamic and wind-related parameters. Think overall that bulk
shear is weak and upper-level shear for proper storm top ventilation
is not adequate enough for significant hail (2+" hail). Think hail
size will be up to half-dollars, but probably less once precipitation
efficiency and increased beneficial competition increases, resulting
in smaller hail size. The other threat to watch out for is heavy rain.
Would not rule out some isolated areas seeing more than an 1", but overall,
precip amounts averaged out area-wide should be less than an inch.

Sunday:

There could be some lingering convection across south-central Kansas
tomorrow morning, but by in large, much of the area will be precipitation-
free. We will be behind a front tomorrow, with slightly cooler maximums
- upper 80s. Have slight pops across the southwest zones in association
with post-frontal upslope flow, and these values may have to be increased
in later shifts (attention was paid to tonight).

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 246 PM CDT SAT AUG 9 2014

The first few days of the extended period will see upper level flow
over the central Plains will become more northwesterly as a
shortwave trough over Canada drops southeast and deepens into the
Great Lakes region while an upper level ridge builds over western
Canada and the Intermountain West. A cold front will be in the
vicinity of southeast Colorado and northern Oklahoma by Sunday
evening. Several of the models show precipitation developing over
the far southern and southwest counties near and over the front.
Model soundings in that area show weak but uncapped instability. The
area is also under the right entrance region of a 50 knot jet at 250
millibars which will also provide some lift. Will keep some small
pops in that area especially over the southwest counties into the
early evening hours.

The Monday-Wednesday time period should be fairly tranquil as the
upper ridge over the Rockies moves east toward the Plains states,
flattening out somewhat as it does. Surface low pressure will
redevelop in the lee of the Rockies on Wednesday as shortwave energy
ejects out of a trough over the West Coast and lifts toward the
northern and central Plains. The GFS and ECMWF differ somewhat in
how much precipitation develops over the High Plains Wednesday
evening with the GFS tending to have the wetter solution. The ECMWF
keeps precipitation confined to the mountains and eastern slopes.

Through the remainder of the week, the models show increasing upper
level westerly flow over the northern and central portions of the
country with shortwaves periodically crossing the northern and
central Plains. Both the GFS and ECMWF are differing with each other
and also with run to run consistency with the strength and placement
of these shortwaves. At any rate, chances for thunderstorms will be
increasing toward weeks end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 1200 PM CDT SAT AUG 9 2014

VFR conditions will continue to prevail across the terminals through
late afternoon. Winds will be SSE-SSW 8-12 kt. Short term models are
trending to show convection impacting the terminals later this evening
and have added/kept TSRA/CB groups in for all the terminals with slight
temporal variations based off timing from the HRRR. Cigs may be reduced
to less than VFR in heavier thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  64  88 /  70  10  10  10
GCK  65  87  62  87 /  70  10  10  10
EHA  64  89  62  86 /  40  20  20  10
LBL  67  90  63  87 /  40  20  20  10
HYS  66  86  64  85 /  70  10  10  10
P28  70  90  70  89 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Aug 9, 3:04 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SAT AUG 9 2014

KSZ030-031-043>046-061>066-074>081-084>090-102015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
304 PM CDT SAT AUG 9 2014 /204 PM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BUILDING THUNDERSTORM COMPLEX WILL MOVE OUT OF EASTERN COLORADO AND
ACROSS WESTERN KANSAS LATE THIS AFTERNOON THROUGH THE EVENING. THE HIGHEST
PROBABILITY FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM
SCOTT CITY TO DODGE CITY TO PRATT. 60 MPH THUNDERSTORM WINDS...SOME
SMALL HAIL...HEAVY RAIN...AND LIGHTNING ARE THE THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. IT IS
TOO EARLY TO DETERMINE IF STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.